Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A nontrivial example of application of the Nielsen fixed-point theory to differential systems: Problem of Jean Leray


Author: Jan Andres
Journal: Proc. Amer. Math. Soc. 128 (2000), 2921-2931
MSC (1991): Primary 34B15, 47H10
DOI: https://doi.org/10.1090/S0002-9939-00-05324-7
Published electronically: March 2, 2000
MathSciNet review: 1664285
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

In reply to a problem posed by Jean Leray in 1950, a nontrivial example of application of the Nielsen fixed-point theory to differential systems is given. So the existence of two entirely bounded solutions or three periodic (harmonic) solutions of a planar system of ODEs is proved by means of the Nielsen number. Subsequently, in view of T. Matsuoka's results in Invent. Math. (70 (1983), 319-340) and Japan J. Appl. Math. (1 (1984), no. 2, 417-434), infinitely many subharmonics can be generically deduced for a smooth system. Unlike in other papers on this topic, no parameters are involved and no simple alternative approach can be used for the same goal.


References [Enhancements On Off] (What's this?)

  • [AGJ1] J. ANDRES, L. G´ORNIEWICZ AND J. JEZIERSKI: A generalized Nielsen number and multiplicity results for differential inclusions. To appear in Topol. Appl. 12 (1999).
  • [AGJ2] J. ANDRES, L. G´ORNIEWICZ AND J. JEZIERSKI: Noncompact version of the multivalued Nielsen theory and its application to differential inclusions. Lecture Notes of the Schauder Center 2: ``Differential Inclusions and Optimal Control'' (Proceedings of the Banach Center Workshop held in Warsaw, September 27-October 3, 1997), (J. Andres, L. Górniewicz and P. Nistri, eds.), 33-50.
  • [BKM] A. YU. BORISOVICH, Z. KUCHARSKI AND W. MARZANTOWICZ: A multiplicity result for a system of real integral equations by use of the Nielsen number. Preprint (1997).
  • [Bo1] BOJU JIANG: Nielsen Fixed Point Theory. Contemp. Math. 14, AMS, Providence, RI, 1983. MR 84f:55002
  • [Bo2] BOJU JIANG: Nielsen Theory for periodic orbits and applications to dynamical systems. In: ``Nielsen Theory and Dynamical Systems'' (C. K. McCord, ed.), Contemp. Math. 152, Amer. Math. Soc., Providence, R.I., 1993, 183-202. MR 94k:55002
  • [Br1] R. F. BROWN: The Lefschetz Fixed Point Theorem. Scott, Foresman and Comp., Glenview, Illinois, 1971. MR 44:1023
  • [Br2] R. F. BROWN: Multiple solutions to parametrized nonlinear differential systems from Nielsen fixed point theory. In: Nonlinear Analysis (ed. by Th. M. Rassias), World Scientific Publ. Co., Singapore (1987), 89-98. MR 89e:47086
  • [Br3] R. F. BROWN: Topological identification of multiple solutions to parametrized nonlinear equations. Pacific J. Math. 131,1 (1988), 51-69. MR 89e:47087
  • [Br4] R. F. BROWN: Nielsen fixed point theory and parametrized differential equations. Contemp. Math. 72, AMS, Providence, RI, 1988, 33-45. MR 89c:00036
  • [CFM] M. CECCHI, M. FURI AND M. MARINI: About the solvability of ordinary differential equations with asymptotic boundary conditions. Boll. U.M.I. Ser. VI, 4-C, 1 (1985), 329-345. MR 86k:34009
  • [F] A. F. FILIPPOV: Differential Equations with Discontinuous Right Hand Sides. Kluwer, Dordrecht, 1988. MR 90i:34002
  • [F1] M. FECKAN: Nielsen fixed point theory and nonlinear equations. J. Diff. Eqns. 106, 2 (1993), 312-331. MR 94k:47093
  • [F2] M. FECKAN: Multiple periodic solutions of small vector fields on differentiable manifolds. J. Diff. Eqns. 113, 1 (1994), 189-200. MR 95h:34058
  • [G] A. GRANAS: The Leray-Schauder index and the fixed point theory for arbitrary ANRs. Bull. Soc. Math. France 100 (1972), 209-228. MR 46:8213
  • [HJ] H.-H. HUANG AND B.-J. JIANG: Braids and periodic solutions. In: Springer LNM 1411, ``Topological Fixed Point Theory and Applications'' (B. Jiang, ed.), Springer, Berlin, 1989, 107-123. MR 91g:58227
  • [J] J. JEZIERSKI: Private communication.
  • [K] M. A. KRASNOSEL'SKII: The Operator of Translation along the Trajectories of Differential Equations. TMM 19, Amer. Math. Soc., Providence, R.I., 1968. MR 36:6688
  • [L] J. LERAY: La theorie des points fixes et ses applications en analyse. In: Proc. International Congres of Math., 1950, Vol. 2, Amer. Math. Soc., 1952. MR 13:859a
  • [M1] T. MATSUOKA: The number and linking of periodic solutions of periodic systems. Invent. Math. 70 (1983), 319-340. MR 84g:58093
  • [M2] T. MATSUOKA: Wave form in the dynamical study of ordinary differential equations. Japan J. Appl. Math. 1, 2 (1984), 417-434. MR 87i:34044
  • [N] J. NIELSEN: Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. Acta Math. 50 (1927), 189-358.
  • [R] L. RYBINSKI: On Carathéodory type selections. Fund. Math. 125 (1985), 187-193. MR 87k:28012
  • [S] K. SCHOLZ: The Nielsen fixed point theory for non-compact spaces. Rocky Mount. J. Math. 4 (1974), 81-87.
  • [W] F. WECKEN: Fixpunktklassen. I, Math. Ann. 117 (1941), 659-671; II, 118 (1942), 216-234; III, 118 (1942), 544-577. MR 3:140b; MR 5:275a; MR 5:275b

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34B15, 47H10

Retrieve articles in all journals with MSC (1991): 34B15, 47H10


Additional Information

Jan Andres
Affiliation: Department of Mathematical Analysis, Faculty of Science, Palacký University, Tomkova 40, 779 00 Olomouc-Hejčín, Czech Republic
Email: andres@risc.upol.cz

DOI: https://doi.org/10.1090/S0002-9939-00-05324-7
Keywords: Nielsen number, lower estimate of fixed points, multiplicity results, Carath\'eodory systems, nontrivial application
Received by editor(s): May 4, 1998
Received by editor(s) in revised form: November 6, 1998
Published electronically: March 2, 2000
Communicated by: Dale Alspach
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society